Synthetic marijuana blamed for overdose spike

LANCASTER, Pa. (WHTM) – Jerry Schramm, the director of operations for Lancaster EMS, said this past weekend might have been the worst in his 20-year career as an ambulance worker.

Schramm said his crews responded to more than 100 patients who had overdosed on drugs.

“It generally just hasn’t been a singular patient we’ve responded out for,” he added. “When we go out, it’s two, three, upwards of five patients at a time.”

Schramm told ABC27 News that ambulance workers are seeing patients mix K2, or synthetic marijuana, with fentanyl and formaldehyde.

“When you take the two and you mix them together, you’re going to have some sedative effects of fentanyl, but obviously, you mix it with formaldehyde and you can have some raging effects as well,” he said. “So you can have a combative patient versus a somber and lethargic patient.”

Most of the overdoses happened in Lancaster.

District Attorney Craig Stedman said investigators hope this is a bad batch of the drugs. He said the investigation will be a priority, but he added that it could be difficult.

“While we are in the midst of a still-escalating opioid abuse epidemic, we must not forget the many other poisons being dealt and used in our communities,” he said. “We need cooperation and sometimes it’s difficult to do that with these people who are whacked out of their minds, taking this stuff. Will they cooperate with us? I don’t know.”

Get breaking news, weather and traffic on the go. Download our News App and our Weather App for your phone and tablet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s